Alert archive / California / Excessive Heat Watches in 2021

Excessive Heat Watch 5, NWS Eureka, CA

August 8, 20214 counties in California

NWS Eureka, CA issued this excessive heat watch at Aug 8, 2021, 7:43 PM PDT for 4 counties in California. It took effect at Aug 11, 2021, 1:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 8, 2021, 7:43 PM PDT (02:43 UTC)
In effect from
Aug 11, 2021, 1:00 PM PDT
Expired
Aug 10, 2021, 5:16 AM PDT
In force
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 102 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WWUS76 KEKA 090243
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
743 PM PDT Sun Aug 8 2021

CAZ105-107-108-110-111-113>115-091045-
/O.NEW.KEKA.EH.A.0005.210811T2000Z-210813T0000Z/
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
743 PM PDT Sun Aug 8 2021

...EXCESSIVE HEAT WATCH IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY AFTERNOON...

* WHAT...Dangerously hot conditions with temperatures up to 105 
  possible.

* WHERE...Northern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior, Southeastern Mendocino Interior, Northern 
  Lake and Southern Lake Counties.

* WHEN...From Wednesday afternoon through Thursday afternoon.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$
4 follow-up statements
767 
WWUS76 KEKA 091041
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
341 AM PDT Mon Aug 9 2021

CAZ105-107-108-110-111-113>115-092045-
/O.CON.KEKA.EH.A.0005.210811T2000Z-210813T0000Z/
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
341 AM PDT Mon Aug 9 2021

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY AFTERNOON...

* WHAT...Dangerously hot conditions with temperatures up to 105 
  possible.

* WHERE...Northern Humboldt Interior, Trinity County, Northwestern
  Mendocino Interior, Northeastern Mendocino Interior,
  Southeastern Mendocino Interior, and Lake County.

* WHEN...From Wednesday afternoon through Thursday afternoon.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working or
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

$$
720 
WWUS76 KEKA 092033
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
133 PM PDT Mon Aug 9 2021

CAZ105-107-108-110-111-113>115-100515-
/O.CON.KEKA.EH.A.0005.210811T2000Z-210813T0000Z/
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
133 PM PDT Mon Aug 9 2021

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY AFTERNOON...

* WHAT...Dangerously hot conditions with temperatures up to 105 
  possible.

* WHERE...Southern Trinity, Southeastern Mendocino Interior, 
  Northwestern Mendocino Interior, Northeastern Mendocino 
  Interior, Northern Humboldt Interior, Northern Trinity, 
  Southern Lake and Northern Lake Counties.

* WHEN...From Wednesday afternoon through Thursday afternoon.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$
210 
WWUS76 KEKA 100501
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1001 PM PDT Mon Aug 9 2021

CAZ105-107-108-110-111-113>115-101315-
/O.CON.KEKA.EH.A.0005.210811T2000Z-210813T0000Z/
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
1001 PM PDT Mon Aug 9 2021

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY AFTERNOON...

* WHAT...Dangerously hot conditions with temperatures up to 105 
  possible.

* WHERE...Southern Trinity, Southeastern Mendocino Interior, 
  Northwestern Mendocino Interior, Northeastern Mendocino 
  Interior, Northern Humboldt Interior, Northern Trinity, 
  Southern Lake and Northern Lake Counties.

* WHEN...From Wednesday afternoon through Thursday afternoon.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$
352 
WWUS76 KEKA 101216
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
516 AM PDT Tue Aug 10 2021

CAZ105-107-108-110-111-113>115-102230-
/O.UPG.KEKA.EH.A.0005.210811T2000Z-210813T0000Z/
/O.NEW.KEKA.HT.Y.0007.210811T2000Z-210813T0000Z/
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
516 AM PDT Tue Aug 10 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 5 PM THURSDAY...

* WHAT...High temperatures up to 105 expected.

* WHERE...Northern Humboldt Interior, Trinity County, Northwestern
  Mendocino Interior, Northeastern Mendocino Interior, Southeastern
  Mendocino Interior, and Lake County.

* WHEN...From 1 PM Wednesday to 5 PM Thursday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when possible. 
To reduce risk during outdoor work, schedule frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

$$

What forecasters said that day

The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this excessive heat watch went out at Aug 8, 4:40 PM PDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 4:40 PM PDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
440 PM PDT Sun Aug 8 2021

.SYNOPSIS...A weak trough will bring slightly milder temperatures
today and Monday. Warmer temperatures will return next week as high
pressure builds in.

&&

.DISCUSSION...A weak upper-level low is moving north of the our
area today and is expected to continue drifting to the east on
Monday. Temperatures across the interior dropped an average of 5
degrees today. Coastal stratus cleared out early this afternoon
as the gusty northerly winds develop to bring a beautiful sunny
Sunday afternoon. Westerly flow will push the smoke from the
active wildfire to the east late this evening.

The high pressure rebuilds over the area by Tuesday. Temperature
across the interior will rise again as a result, exceeding the
100s degree on Wednesday and Thursday. Have to hoisted Excessive
Heat Watch for the Trinity County in response. The marine layer
will become more shallow again early next week and the low- level
inversion will strengthen.

A mid to upper level monsoonal moisture is expected to move from the
SE on Thursday and into this coming weekend. The GFS is
suggesting some modest elevated CAPE present across portions of
the area during the same period. BUFKIT model sounding indicated
elevated CAPE, but with CIN present during much of the time. Added
slight chance of thunderstorm to the forecast for Trinity County
on Thursday and Friday. That moisture combined with strong
surface heating each afternoon and steep lapse rate aloft may aid
in mountain thunderstorms development during the afternoon and
evening hours Tuesday and into the weekend.

&&

.AVIATION...Coastal clouds have mostly cleared and VFR is
beginning to prevail across much of the region. The only area now
with widespread lower conditions is Trinity County where smoke from
wildfires continues to bring IFR or LIFR visibilities. Gusty north
winds today along the coast will likely help to keep stratus away
well into the evening hours. Soundings indicate coastal areas could
remain quite clear tonight and Crescent City may see clear skies all
night. Conditions are much less certain at ACV where stratus could
get banked along the King Range and spread north overnight.

Elsewhere smoke will be the primary hazard as winds become more
easterly tonight bringing more smoke to other portions of the
region. This will only get worse Monday night into Tuesday where
many interior areas could get fall into LIFR due to smoke. The only
caveat is southern Mendocino County where VFR could prevail south of
the main smoke plumes. /RPA

&&

.MARINE...A strengthening thermal trough is bringing strong to gale
force winds over the coastal waters with winds expected to peak in
the northern outer waters this evening/overnight. Though a few gusts
to gale force are anticipated in the other three zones, winds should
primarily stay below gale force so have opted to keep the small
craft advisories for the two inner water zones and hazardous seas
warning for the southern outer waters. Steep seas from the gales in
the northern outer waters should easily propagate into the southern
zone making transit very hazardous.

The thermal trough will begin to push west off the coast on Tuesday
bringing an end to the north gales and a relaxing of the sea state.
Winds will veer to out of the south Tuesday into Wednesday but
remain generally light to moderate. Additional headlines are not
anticipated Tuesday through late week. /RPA

&&

.FIRE WEATHER...A trough will bring slightly milder temperatures today
and Monday. Warmer temperatures are expected from Tuesday through
the end of the coming week as high pressure builds in. Winds will
be generally diurnal and terrain-driven for the next several
days, with stronger winds along the coast near and north of Cape
Mendocino.

Dry daytime RH values will continue across Trinity, E Mendocino, and
Lake counties. Inland nighttime RH recoveries will be fair to good
through Monday. RH recoveries will be slightly worse through the
remainder of next week, with minimum humidities not rising out of the
30-40% range in many interior areas. Winds will be generally light
and terrain driven, with periods of gusty northerlies along the coast
through early in the coming week. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Watch from Wednesday afternoon through Thursday
     afternoon for CAZ107-108-110-111-113>115.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 1 PM PDT Monday for PZZ470.

     Small Craft Advisory until 6 AM PDT Monday for PZZ455.

     Small Craft Advisory until 6 AM PDT Tuesday for PZZ450.

     Hazardous Seas Warning until 4 PM PDT Monday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Aug 8, 5:31 AM PDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
531 AM PDT Sun Aug 8 2021

CAZ101>106-109-112-091245-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-
531 AM PDT Sun Aug 8 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-110-111-113>115-091245-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
531 AM PDT Sun Aug 8 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot temperatures will return to the area from Tuesday through
Friday, with afternoon highs ranging from 100 to 108.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Excessive Heat Watches in California, 2021Every excessive heat watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.